Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Lincoln, IL

July 3, 2001McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 3, 2001, 1:21 PM CDT for McLean County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 1:21 PM CDT (18:21 UTC)
Expired
Jul 3, 2001, 2:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McLean County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS53 KILX 031823
SVRSPI
ILC113-031900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORMAL...OR ABOUT 4 MILES NORTHWEST OF
  BLOOMINGTON...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMINGTON/NORMAL
  DOWNS
  LEXINGTON
  COOKSVILLE
  COLFAX
  SAYBROOK

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4066 8905 4040 8906 4032 8847 4072 8859

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:40 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 3, 10:40 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CDT TUE JUL 3 2001

LATEST 15Z SFC ANALYSIS DEMONSTRATES SFC WARM FRONT ACROSS
SOUTHWEST ILLINOIS WITH OUTFLOW BOUNDARIES FROM REMAINS OF
CURRENT MCS ACROSS CENTRAL ILLINOIS. LATEST 1515Z IR-SATELLITE
IMAGE HAS PLENTY OF CLOUDS ACROSS ILLINOIS AND INDIANA. WITH
CLEARING ACROSS CENTRAL IOWA. LATEST 1528Z KILX RADAR HAS
SHOWERS AND THUNDERSTORMS FROM GALESBURG SOUTHEAST TO PARIS
ILLINOIS MOVING SOUTHEAST. STRONG THUNDERSTORMS WITH SMALL HAIL AND
BRIEF GUSTY WINDS WERE REPORTED. LATEST 1528Z KDVN RADAR HAS
SCATTERED SHOWERS ACROSS EASTERN IOWA MOVING SOUTHEAST.  WILL UPDATE
ZONES TO CUT BACK ON HIGH TEMPERATURES IN SOME ZONES. HOWEVER...
EXPECT CLOUDS TO BREAK UP THIS AFTERNOON TO ALLOW FOR SOME WARMING.
WILL CONTINUE TO MONITOR PRECIPITATION AND TEMPERATURE TRENDS AND
WILL ADJUST ACCORDINGLY. OTHERWISE NO OTHER CHANGES TO ZONES AT THIS
TIME.

.ILX...NONE.

EH

In the hours before

Special weather statement, Jul 3, 11:02 AM CDT, 2 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031700-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1102 AM CDT TUE JUL 3 2001

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS....

A WARM FRONT ACROSS SOUTHWEST ILLINOIS AND THE REMAINS OF A
THUNDERSTORM COMPLEX THIS MORNING...WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT.
EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP TONIGHT OVER THE
PLAINS...BRINGING MORE LATE NIGHT THUNDERSTORMS OVER CENTRAL
ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
THREAT BEING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:11 AM CDTSevere Thunderstorm WarningILXMcLean49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.